Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 44, NWS Paducah, KY

September 1, 2017Todd County, Kentucky

NWS Paducah, KY issued this flash flood warning at Sep 1, 2017, 7:18 AM CDT for Todd County, Kentucky. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2017, 7:18 AM CDT (12:18 UTC)
Expired
Sep 1, 2017, 1:15 PM CDT
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Todd County, KY

What was reported inside it

TimeReportWhereRemark
Sep 1, 8:32 AM CDTHEAVY RAIN 7.195 Sw Elkton, KYSTORM TOTAL RAINFALL.
Sep 1, 11:06 AM CDTHEAVY RAIN 3.3513 N Elkton, KY
Sep 1, 11:06 AM CDTHEAVY RAIN 7.11 Wnw Guthrie, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WGUS53 KPAH 011218
FFWPAH
KYC219-011815-
/O.NEW.KPAH.FF.W.0044.170901T1218Z-170901T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
718 AM CDT FRI SEP 1 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Todd County in south central Kentucky...

* Until 115 PM CDT

* At 715 AM CDT, Doppler radar and forecast model data still showed 
  rain associated with the remnants of Harvey, which may be heavy at 
  times, poised to rotate off and on across the warned area. With 
  ongoing flooding of roadways, including evacuations in Guthrie, 
  the Flash Flooding situation could worsen, especially in the 
  southeast part of the county, which has received the most 
  rainfall. Therefore the Flash Flood Warning is being extended 
  until 115 pm cdt.

* Some locations that will experience flooding include...
  Elkton, Guthrie, Trenton, Allensville, Clifty and Allegre. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3664 8706 3664 8733 3705 8726 3707 8726
      3706 8724 3704 8725 3704 8712 3706 8706
      3677 8705

$$
2 follow-up statements
223 
WGUS73 KPAH 011642
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
1142 AM CDT FRI SEP 1 2017

KYC219-011815-
/O.CON.KPAH.FF.W.0044.000000T0000Z-170901T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Todd KY-
1142 AM CDT FRI SEP 1 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR
TODD COUNTY...

At 1139 AM CDT, flooding continued across portions of Todd County, 
especially southern sections including Guthrie and near by 
communities. The rainfall has become light, and will remain light 
through the afternoon. However, flooding will continue for some 
after 3-7 inches of rainfall with this event.

Never drive across a water covered road.

Some locations that will experience flooding include...
Elkton, Guthrie, Trenton, Allensville, Clifty and Allegre. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3664 8706 3664 8733 3705 8726 3707 8726
      3706 8724 3704 8725 3704 8712 3706 8706
      3677 8705

$$

CN
444 
WGUS73 KPAH 011806
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
106 PM CDT FRI SEP 1 2017

KYC219-011815-
/O.EXP.KPAH.FF.W.0044.000000T0000Z-170901T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Todd KY-
106 PM CDT FRI SEP 1 2017

...THE FLASH FLOOD WARNING FOR TODD COUNTY WILL EXPIRE AT 115 PM
CDT...

The heavy rain has ended. Flood waters continue to recede. After 
coordination with Emergency Management officials, flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3664 8706 3664 8733 3705 8726 3707 8726
      3706 8724 3704 8725 3704 8712 3706 8706
      3677 8705

$$

CN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:12 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Sep 1, 3:12 AM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
312 AM CDT Fri Sep 1 2017

.SHORT TERM...(Today through Sunday night)
Issued at 237 AM CDT Fri Sep 1 2017

MRMS and Dual Pol estimates are close, but not perfect. They hit
the max and min totals, and generally, it looks like the MRMS
maybe is overdoing totals a little, and Dual Pol maybe is
underdoing them a little. The overall trend has been, and still
looks to be, a slight eastward shift to the max pcpn axis, and
therefore, also a slight eastward shift to the cutoff gradient
where pcpn totals rapidly fall off. This remains along/thereabouts
the Ohio river, and as an example, Paducah is just shy of 1" pcpn
totaling to this writing, and may end up somewhere in the
1.25-1.75" range. That would be about 60-70 percent of what we
were expecting 24 hours ago, but this is the area in the middle of
the cutoff/gradient. It could be that southeast parts of the
county get closer to 2.5-3", while the northwestern most part
struggles to reach 1". All said, our peak swath of 4-6" amounts
still look good in the southeast, with our northwest (minimum qpf)
counties remaining less than a half inch, and these nos align
well with the latest WPC run nos as well as the collab pic.

Regarding Harvey's track, the Euro actually initialized a little
better with the depth of the surface Low and its areal placement,
but the 12-24 hour modeling of its track with both the GFS and
short res models is not too dissimilar regarding impacts beyond
those mentioned in the prior paragraph. The only additive is
continued/further support for the removal of thunder mention. We
analyzed the real time pulse data from 00Z onward, and saw its
occurrence only where existant/modeled CAPE values exceeded 300
J/KG. While a brief touch of 100-200 J/KG slinks into our farthest
southeast tip of the FA between 09-15Z, the core of 300+ J/KG
remains sufficiently removed to the east, and the last pulse
data/closest lightning has occurred is scntl TN. As a result,
we'll continue to mention heavy rain in the banded wrap pcpn, but
(as inherited) without the thunder.

As for headlines, given ongoing pcpn/qpf and existing FFW's and
Advisories, we will leave the FFA as is, even though best
accumulating pcpn really shuts off after about 18Z. Existing
flooding may extend into the pm hours, so rather than cut it off
short, we'll let near term analysis of the existing hydrologic
situation determine when/if an early strip of that headline is
warranted.

Conversely, insofar as wind is concerned, we are modeled/on track
toward reaching our forecast winds peaking in the next 3-9 hour
time frame. These winds then continue thru the pm hours and for
our far eastern counties, could sustain Advisory thresholds into
the early evening hours. But rather than extend the LWA into the
evening, we like the clean cut off at the end of the day with just
a tier of counties under consideration that would best be
diagnosed in near real time with ground truth, so we'll likewise
leave the LWA headline running as it exists.

After Harvey, models have finally come together with a dry/warming
Holiday weekend. A nice drop in dew points begins as early as
later today, as we get on the backside of Harvey and northerlies
draw down upper 40s into our northern counties, with nearly the
entirety of the rest of the FA down into the lower half of the
50s by 12Z Saturday. High pressure's migration and return flow
with rising upper heights by late weekend will allow for the warm
up to really kick into gear later Sunday and esp into Labor Day,
marking a return back to more seasonal temps/humidity.

.LONG TERM...(Monday through Thursday)
Issued at 237 AM CDT Fri Sep 1 2017

As mentioned, surface high pressure moves off to the east on
Monday (Labor Day), south to southwest winds, along with plenty of
sunshine, will result in warmer conditions and increasing dew
points.

A cold front is still forecast to move south across the forecast
area on Tuesday. Showers and isolated thunderstorms will move into
nrothwest portions of the region Tuesday morning and move
southeast across the area through the day. Counties along the
Tennessee border may see showers and storms linger into Tuesday
night before clearing out. Temperatures behind this front will
drop into the 70s for highs and 50s for lows through the middle
part of next week.

This is where the models diverge. An older run of the ECMWF
developed an area of low pressure in the Gulf Coast states and moved
it north on Thursday and this produces slight chance pops
starting Thursday. Newest runs of the ECMWF/GFS keep it dry but to
maintain collaboration have left slight chance pops in on
Thursday. The fact that there are pops beyond the forecast period
will play into the next run of the extended forecast.

&&

.AVIATION...
Issued at 237 AM CDT Fri Sep 1 2017

Radar/Satellite and ground truth observations reveal MVFR
cigs/vsbys should mainly impact KOWB thru the morning hours,
with lesser chances to the west at KEVV/KPAH. Winds will continue
to increase and peak sustained and gust thru the morning hours,
then begin diminishing later in the day, from west to east. Skies
will even begin to clear in the west this evening, but VFR bases
may linger in the east into/beyond the planning period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Lake Wind Advisory until 7 PM CDT this evening for ILZ075>078-
     080>094.

MO...Lake Wind Advisory until 7 PM CDT this evening for MOZ076-086-
     087-100-107>112-114.

IN...Lake Wind Advisory until 7 PM CDT this evening for INZ081-082-
     085>088.

KY...Lake Wind Advisory until 7 PM CDT this evening for KYZ001>022.

     Flash Flood Watch through this evening for KYZ001>003-005>013-
     015>017-019>022.

&&
Hazardous weather outlook, Sep 1, 3:32 AM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
332 AM CDT Fri Sep 1 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
332 AM CDT Fri Sep 1 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Heavy rain and wind hazards associated with the remnants of
Harvey continue today, with all or parts of the region remaining
under a Flash Flood Watch and Lake Wind Advisory. Reference the
Watch, Advisory, and Warning products, for more detailed Flooding
hazard information. Similarly, reference the Lake Wind Advisory
regarding the ongoing Wind and Gust hazard for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The main chance of storms next week comes with a cold front's
Tuesday passage. Storm chances enter the forecast from the
northwest Monday night, peak Tuesday, and depart to the southeast with
the front Tuesday night. At this time, lightning and heavy rain
are anticipated to be the main storm associated hazards,
especially during the daytime Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall, flooding, wind, and any other weather
related impact from Harvey are encouraged today.

In the hours before

Local storm report, Sep 1, 4:02 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
402 AM CDT FRI SEP 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 AM     HEAVY RAIN       4 SE ALLEGRE            36.89N 87.17W
09/01/2017  M2.99 INCH       TODD               KY   MESONET

            24 HOUR TOTAL, WITH MOST OF THE RAIN FALLING WITHIN THE
            PAST 12 HOURS.

&&

SMITTY
Local storm report, Sep 1, 4:04 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
404 AM CDT FRI SEP 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 AM     HEAVY RAIN       1 SSW ELKTON            36.80N 87.16W
09/01/2017  M2.57 INCH       TODD               KY   MESONET

            24 HOUR TOTAL, WITH MUCH OF IT FALLING WITHIN THE PAST 12
            HOURS.

&&

SMITTY
Local storm report, Sep 1, 4:05 AM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
405 AM CDT FRI SEP 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 AM     HEAVY RAIN       3 SE HERNDON            36.68N 87.56W
09/01/2017  M2.49 INCH       CHRISTIAN          KY   MESONET

            24 HOUR TOTAL, WITH MUCH OF IT FALLING WITHIN THE PAST 12
            HOURS.

&&

SMITTY
Local storm report, Sep 1, 4:50 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
450 AM CDT FRI SEP 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 AM     FLASH FLOOD      GUTHRIE                 36.66N 87.17W
09/01/2017                   TODD               KY   EMERGENCY MNGR

            REPORT RELAYED VIA BROADCAST MEDIA. EVACUATIONS ON FIRST,
            SECOND, MERRIWEATHER, STATE AND RUSSEL STREETS. STANDING
            WATER ON HIGHWAYS 181 AND 171 BUT STILL PASSABLE. ALL
            COUNTY SCHOOLS CLOSED DUE TO FLOODING. POWER OUTAGES
            REPORTED IN PORTIONS OF THE COUNTY.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:33 AM CDTFlash Flood WarningPAHMuhlenberg, Todd6 hr
Sep 1, 1:38 AM CDTAreal Flood AdvisoryPAHChristian, Daviess, Hopkins, McLean6 hr
Sep 1, 7:09 AM CDTAreal Flood AdvisoryPAHChristian, Daviess, Hopkins, McLean, Muhlenberg4 hr
Sep 1, 4:34 PM CDTRiver Flood WarningPAHMuhlenberg4 days

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.